What to know about xylazine

Jun 2, 2023

Xylazine, commonly known as “tranq” or “horse tranquilizer,” has become a cause for concern in the illicit drug market. Originally used as a veterinary sedative for large animals, this drug has found its way onto the streets, especially in cities like Los Angeles and various locations across the United States and Canada. The drug’s popularity stems from its affordability and its ability to enhance the potency of other illicit substances such as cocaine, heroin, and fentanyl. However, the use of xylazine has been linked to severe health risks and an alarming increase in overdose deaths. As a result, government agencies, including the Drug Enforcement Administration (DEA) and health departments, have issued warnings and initiated measures to restrict access to this dangerous substance.

Understanding Xylazine

Xylazine, marketed under trade names like Rompun and Anased, is a veterinary medicine primarily intended for sedating large animals. Its application requires a veterinary license for purchase and use. However, xylazine has infiltrated Canada’s illegal drug supply, often unbeknownst to users. The drug is frequently used as a cheap filler to amplify the effects of opioids, thereby increasing its allure in the illicit drug trade.

Effects on Users

When consumed by humans, xylazine induces sedative effects, reducing pain and slowing brain activity. It also leads to a decrease in blood pressure, heart rate, and breathing rate. However, the most alarming consequence associated with xylazine use is the development of open wounds on the body. These wounds can result in severe complications, including hospitalization, necrosis, and the possibility of amputation. Medical professionals have described this phenomenon as the drug “eating away flesh from the inside out,” hence the unsettling nickname “flesh-eating” or “zombie” drug. Additionally, xylazine is often mixed with opioids like fentanyl, heightening the risk of overdose. Combined with opioids, xylazine amplifies the life-threatening effects of respiratory depression, increasing the likelihood of an overdose and potential fatality.

Challenges and Risks

Unlike opioid overdoses, where naloxone serves as an effective antidote, there is currently no specific medication or antidote available to reverse a xylazine overdose. Nevertheless, medical experts recommend administering naloxone in cases of suspected xylazine overdose, particularly when opioids may also be present. The absence of a targeted antidote underscores the severity of the xylazine problem and the urgent need for effective intervention strategies.

Prevalence in Canada

Health Canada reports indicate that xylazine first surfaced in seized drugs in 2001, but its prevalence has dramatically increased since 2019. The number of cases involving xylazine identified in drug testing surged from five in 2018 to 205 the following year. From January 2012 to December 2022, the Drug Analysis Service identified xylazine 2,324 times, with 536 identifications in 2021 and a staggering 1,350 in the previous year. Ontario has experienced the highest number of identifications, accounting for approximately 62% of cases, followed by British Columbia with 21% and Alberta with 12%. Most xylazine-containing exhibits were found in powdered form (93%), often mixed with two to four other substances, commonly caffeine (96%) and fentanyl (92%). Flualprazolam, a sedative/hypnotic, was found in 28% of the samples tested.

Warnings and Responses

Canadian health officials have issued warnings about the presence of xylazine in various drugs, such as cocaine, opioid products, and crystal meth. They aim to inform drug users in order to promote informed decision-making and harm reduction measures. 

Ontario health officials have also issued public warnings, with Ottawa Public Health issuing a warning in March about xylazine as well as benzodiazepines and other illegal drugs sold in Ontario 

“Using newly available testing strips, xylazine has been detected in local supplies of cocaine, opioid products, and crystal meth,” says Dr. Thomas Piggott, Peterborough’s medical officer of health told the National Post. “Xylazine was found in several drug samples tested at the Consumption and Treatment Services (CTS) site between April 29 and 30. Peterborough Public Health is now issuing a public alert to ensure that people who use drugs in our community are able to make informed decisions about their use in order to reduce harms and save lives.”